Last updated: 04/30/2019
Author: Addictions.com Medical Review
Reading Time: 3 minutes
Suboxone, an FDA approved medication for opiate addiction, eliminates withdrawal opiate withdrawal symptoms by combining an opiate blocker with an opiate agonist. This means Suboxone creates an opiate effect while blocking other opiates to be able to bind in the brain. So if, for instance, someone on Suboxone used heroin, she wouldn’t get high or feel the effects it, reducing the chance of relapse. It works well for those seeking opiate addiction treatments, especially if they’ve struggled to remain sober in the past.
Yet, what many people don’t understand is that Suboxone, unlike some of the other medications given during inpatient treatment, is not a detox medication, but a long-term solution for those with opiate or alcohol addiction. Suboxone is an opiate and, if stopped cold turkey, causes severe withdrawal and uncomfortable symptoms.
But that doesn’t mean you have to be on it forever. If you want to get off Suboxone, here’s how you do it.
Successfully Complete Drug and Alcohol Treatment
Suboxone is designed to be used in medically-assisted treatment. Notice the word treatment. If an addict takes Suboxone and doesn’t actively participate in treatment, going off Suboxone will most likely lead to relapse. Lifestyle and behavior changes need to occur, as well as the development of coping skills for stress, anxiety, and depression, before you even consider stopping Suboxone. Once these things are complete, you’ve stabilized, and remained sober for a significant amount of time, then you can consider getting off Suboxone.
Prepare Your Body
To minimize the stress of Suboxone withdrawal on your mind and body, prepare it. Eat healthy, drink plenty of water, and make sure you’re getting enough sleep. Exercising is a natural way to increase your endorphins, the body’s natural feel-good chemicals, and reduce the severity of withdrawal symptoms. Yoga and mindful meditation also help to prepare and maintain the body during Suboxone tapering.
Instead of stopping cold turkey and going into full opiate withdrawal, taper your Suboxone dosage. If you’re on a high dose, say above 4 mg a day, drop your dosage by 25 percent and remain at that dosage for at least 10 days. By tapering your dose, you reduce tolerance and minimize withdrawal symptoms. Symptoms may still be present, but they’ll be manageable. Once the Suboxone dosage is under 4 mg, you may need to slow the taper down, lengthening the time between dosage drops, as you’re more likely to notice more withdrawal symptoms. Depending on how many mg of Suboxone you’re currently taking, successful tapering could take anywhere from two to three months to a year.
If you need to come of Suboxone quickly, consider an inpatient Suboxone detox center. Your dosage will still be tapered, but at a much quicker rate. Your withdrawal symptoms will be more severe, and you’ll be medically monitored for any problems. While Suboxone withdrawal is uncomfortable, it’s not life threatening for most people. Withdrawal symptoms typically peak within two to four days after the last dose, although post-acute withdrawal symptoms can last up to a few months.